Question

ADD/ADHD Treatment

How can I minimize side effects from ADHD medications?

A Answers (2)

  • ADarria Long Gillespie, MD, Emergency Medicine, answered
    How can I minimize side effects from ADHD medications
    Medications can help with ADHD, but they can also cause side effects. In this video, I will offer these tips to minimize side effects from ADHD medications.
    Helpful? 1 person found this helpful.
  • ARealAge answered
    Although medication can be an effective way to manage attention deficit hyperactivity disorder (ADHD) symptoms, medications can also cause side effects. Some may be mild, like a slight loss of appetite, while others may be extremely serious, such as high blood pressure or suicidal thoughts. What you are likely to experience depends on your medication, your age, and your medical history. So make sure you discuss with your doctor the risks associated with your particular medication and that you understand what signs to watch for. Then, report any problems promptly. Your doctor can adjust the timing or dosing of your medication -- or switch you to a different medication -- if the side effects are too severe.
    • Small changes may help: If your medication causes fairly mild side effects, you may be able to tolerate them better with a few small lifestyle changes. For example, if your ADHD medication causes a loss of appetite, eating smaller, more frequent meals may help you get the nutrition you need each day. Or if your medication causes headaches or an upset stomach, taking it with food may help. Talk with your doctor about any mild side effects you may be experiencing and what changes you could make to help soften them.
    • Something more serious: Serious or worrisome side effects require immediate input from your doctor. Don't wait for your next regularly scheduled appointment. For example, some medications may cause insomnia, which can exacerbate ADHD symptoms, so address sleep troubles promptly. And some ADHD medications may affect blood pressure, so tell your doctor right away if you experience dizziness.
    If your ADHD symptoms seem to be getting worse, or you notice feelings of depression, irritability, or agitation have cropped up or gotten more intense, make an appointment quickly.
    • Living a healthy lifestyle: Regardless of what medication you take, a healthy lifestyle may help minimize medication side effects. So exercise regularly, get plenty of sleep, and eat a healthful diet that is focused on lean protein and high-fiber carbs and minimizes sugars and artificial ingredients.
Did You See?  Close
Does homeopathy help treat attention deficit hyperactivity disorder (ADHD)?